Thyroid UK
82,588 members97,619 posts

Newbie - questions about starting levo dose

Hi -

I'm newly diagnosed with hypothyroidism.

This happened following a routine trip to the endo regarding a non-functioning pituitary adenoma* where i mentioned (as I have for several years) that I feel tired often and also mentioned (as I did last year) that I seem to be experiencing symptoms of early menopause because I get night sweats. The endo did some blood tests this time as she felt 41 was too young for early menopause and that the night sweats might be caused by vitamin D deficiency...

On Thursday my GP called and told me that they had the tests back from the endo in Oxford and that I probably have Hashimoto's, I need a vitamin D supplement and that I need to pick up a prescription for 75mcg Levothyroxine daily.**

I took it on the first morning as directed and had coffee about half an hour later and felt as sick as a dog all day. I googled and the next day took the tablets at 4am so as not to interfere with the coffee and still I felt sick and dizzy all day and was sleeping badly. I initially thought this was just my body getting used to the medication. The more I read here and in other places, however, the more I began to suspect I had symptoms of levo overdose. So, I called the GP who suggested I knock back to 50mcg. I've been taking 50 mcg for two days now and whilst I feel a bit better, it seems that ever since I've been on this, I feel sick and dizzy after lunch particularly.

So, a couple of questions:

1. anyone else had this random sick/dizzy after lunch thing?

2. Is 75 mcg a high start? Would there be a reason to do this?

As I mentioned, the endo didn't do every thyroid test - she was testing other hormone functions at the same time - nor iron, B12, etc., so I just have what I have for thyroid and it is:

TSH: 28.15

Free Thyroxine 10.

Thanks for reading - just looking at other posts has been really informative so it's good to know you're all out there. I'd be really interested to know what you think of the starting dose as it's been tough.

Lotika x

*benign tumour on the pituitary gland which does not (yet?) interfere with hormone function and production.

**I have the test print out and nobody can say whether I have Hashimoto's or otherwise as they didn't test for thyroid antibodies. I'll get them to confirm this at the retest in a few weeks because it indicates a change in the adenoma otherwise, i'd have thought.

6 Replies
oldestnewest

Welcome to the forum, Lotika.

75mcg isn't a particularly high start, but reducing to 50mcg may be more tolerable for you. Some people do have a little difficulty adjusting to Levothyroxine but adverse symptoms usually resolve in 2-3 weeks.

Do you have the free thyroxine (FT4) lab ref range? I can't tell without the range whether FT4 10 is below range although with TSH 28 I suspect it probably is.

You will have to insist that FT4 is always tested because having a pituitary adenoma affects TSH and dosing should not therefore be guided by TSH at all.

Hashimoto's causes 90% of hypothyroidism so it is reasonable to assume that has caused your hypothyroidism but testing thyroid peroxidase antibodies may confirm it. Hashimoto's won't have any effect on a pituitary adenoma.

For maximum absorption Levothyroxine should be taken with water 1 hour before, or 2 hours after, food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements, magnesium and oestrogen.

It takes 7-10 days for Levothyroxine to be absorbed before it starts working and it will take up to six weeks to feel the full impact of the dose. Symptoms may lag behind good biochemistry by several months.

You should have a follow up thyroid test 6-8 weeks after starting Levothyroxine. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.

thyroiduk.org.uk/tuk/about_...

Reply

Hi Clutter,

it's such a relief to know that the symptoms should subside - it's hard to function properly at the moment and harder than it was before I started the levo, so your reply is really helpful as hope is good!

The ranges for both the TSH and Free Thyroxine are:

TSH: 28.15 : 0.30-4.20

Free Thyroxine: 10.0: 9.0 -19.0.

Does that mean that free thyroxine (FT4?) is actually within range?

Do even non-functioning adenomas impact TSH levels? They thought (and still think, presumably, as they're bargaining on Hashimoto's here) that mine is non-functioning.

Lotika

Reply

Lotika,

The sooner you can increase to 75mcg the sooner you will start to feel some improvement but realistically it can take months to become optimally dosed before you become symptom free.

FT4 is in range because it is >9.0 but it is very low. Ideally FT4 will be between 16.0 - 19.0.

As far as I'm aware having a pituitary adenoma will always make TSH results suspect but if your consultant has done tests to establish it is a non-functioning adenoma I may be wrong. Hashimoto's may have caused your hypothyroidism but it won't have caused the pituitary adenoma which is a separate issue

Reply

Thanks, Clutter, that makes sense. They've known about the adenoma since 2010, so they'll have historical data on the TSH levels, I imagine, as I had lots of hormone tests done at the time to make sure it was non-functioning. I didn't have any hypothyroid symptoms until late 2014 / early 2015 as I recall.

Interesting that it is normal to feel worse on the meds to start with though - the doctors didn't mention that. And it is interesting that it's particularly bad in the afternoon after lunch. I don't have anything for breakfast other than a pint of soya latte :)

It's funny - when I got the call from the doctor I was really thrilled(!) because I just thought that finally someone had explained to me why I felt tired all the time and that the tablets would simply make it better. I didn't expect to feel worse. If I'd known that I would have delayed taking them for a couple of weeks as I'm too busy at work to feel like this. Oh well :)

Thanks again,

Lotika.

Reply

Lotika,

Well the hypothyroidism diagnosis does explain why you feel tired all the time and Levothyroxine will eventually improve symptoms. Not everyone feels worse when starting Levothyroxine but a significant number do.

Soya is very thyroid unfriendly and not to good for other organs either. Members are advised to avoid all unfermented soy. It may be the soya latte making you feel unwell. Try a latte without soya.

Reply

Thanks, Clutter. I switched to soya a few months back because I seem to tolerate it better than dairy... I'll try switching to something else and see how we go :)

Reply

You may also like...